Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 312, NWS Goodland, KS

August 25, 2014Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 25, 2014, 5:21 PM CDT for Wichita County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2014, 5:21 PM CDT (22:21 UTC)
Expired
Aug 25, 2014, 6:00 PM CDT
In force
39 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Wichita County, KS

The radar

The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 644 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
644 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
2041 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:46 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 25, 2:46 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
146 PM MDT MON AUG 25 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 144 PM MDT MON AUG 25 2014

UPPER FLOW WILL BE SOUTHWEST TONIGHT THROUGH TUESDAY.  SURFACE HIGH
PRESSURE WILL RESIDE OVER THE NORTHERN AND CENTRAL PLAINS. A SURFACE
FRONT WILL BE DRAPED FROM EAST TO WEST ACROSS THE CENTRAL PART OF
KANSAS.

THE MODELS BRING A SHORTWAVE INTO THE FA TONIGHT AND AGAIN TUESDAY
AFTERNOON. THERE IS PLENTY OF LIFT ACROSS THE FA TONIGHT ALONG WITH
MONSOONAL MOISTURE. PLAN TO GO WITH LIKELY TO DEFINITE POPS FOR
TONIGHT. STORMS WILL LINGER OVER THE EASTERN FA TUESDAY MORNING.
THE NEXT SHORWAVE COMES OUT TUESDAY AFTERNOON WITH SIMILAR
MOISTURE AND LIFT. PLAN TO GO WITH A 40 PERCENT CHANCE IN THE
SOUTHWEST AND A 30 PERCENT CHANCE ACROSS THE REST OF THE FA.

MIN TEMPERATURES TONIGHT WILL COOL TO THE LOWER 60S. MAX
TEMPERATURES TUESDAY ARE EXPECTED IN THE 80S.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 1256 PM MDT MON AUG 25 2014

UPPER LOW WILL GRADUALLY SWING OUT OF THE GREAT BASIN AND ACROSS
THE CENTRAL ROCKIES AND ADJACENT PLAINS THROUGH THE REMAINDER OF
THE WEEK. THE END RESULT WILL BE GOOD CHANCES FOR SHOWERS AND
THUNDERSTORMS THROUGH FRIDAY. STORMS COULD LINGER INTO FRIDAY
NIGHT IF THE UPPER SYSTEM SLOWS DOWN...WHICH CANNOT BE RULED OUT
SINCE MOST MODEL SOLUTIONS SHOW IT CLOSED AT 500MB. PRECIPITATION
FORECASTS FOR THE WEEK (MONDAY THROUGH FRIDAY) RANGE FROM AROUND 1
INCH IN THE SOUTHERN PART OF THE AREA TO AROUND 2.50 INCHES IN
NORTHERN AREAS. SOME LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE.
TEMPERATURES WILL BE BELOW NORMAL THROUGH THE END OF THE WEEK DUE
TO CLOUDS AND PRECIPITATION. UPPER RIDGE WILL BUILD IN BEHIND THAT
SYSTEM WITH DRY CONDITIONS AND WARMER TEMPERATURES. MODELS BEGIN
TO DIVERGE EARLY NEXT WEEK ON TIMING OF NEXT UPPER TROUGH IN THE
NORTHERN ROCKIES. SO WILL GO WITH PERSISTENCE FOR MONDAY WITH DRY
AND WARM CONDITIONS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1133 AM MDT MON AUG 25 2014

VFR CONDITIONS WILL CONTINUE AT KGLD AND KMCK FOR AT LEAST THE
NEXT 12 TO 16 HOURS. THROUGH THIS TIME THUNDERSTORMS WILL BE
POSSIBLE AT BOTH SITES ESPECIALLY AFTER 03Z TUESDAY WHEN THE NEXT
SHORTWAVE COMES THROUGH. AFTER STORMS END, STRATUS WILL MOVE INTO
BOTH SITES WITH MVFR CIGS UNTIL MID TO LATE TUESDAY MORNING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...FS
LONG TERM...024
AVIATION...FS
Hazardous weather outlook, Aug 25, 11:41 AM CDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MDT MON AUG 25 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-260930-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1041 AM MDT MON AUG 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS
PORTIONS OF EASTERN COLORADO AND ALONG A FRONT FROM ROUGHLY A
TRIBUNE TO NORTON LINE. THERE IS POTENTIAL FOR STRONG TO SEVERE
STORMS WITH LARGE HAIL...DAMAGING WIND AND SOME LOCALLY HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS THE TRI STATE
AREA FROM TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 6:00 PM CDTSevere Thunderstorm WarningGLDWichita22 min
Aug 24, 11:44 PM CDTSpecial Weather StatementGLDYuma46 min
Aug 24, 11:56 PM CDTSpecial Weather StatementGLDKit Carson49 min
Aug 25, 5:14 AM CDTSpecial Weather StatementGLDRed Willow16 min
Aug 25, 5:33 AM CDTSpecial Weather StatementGLDRed Willow27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.